Alert archive / North Dakota / Red Flag Warnings in 2020
Red Flag Warning 9, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Oct 6, 2020, 3:51 AM CDT for 29 counties in North Dakota. It took effect at Oct 6, 2020, 12:00 PM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2020, 3:51 AM CDT (08:51 UTC)
- In effect from
- Oct 6, 2020, 12:00 PM CDT
- Expired
- Oct 6, 2020, 3:39 PM CDT
- In force
- 4 hr
- Issued by
- NWS Bismarck, ND
All 29 counties
Bottineau County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Grant County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Sioux County, ND, Stutsman County, ND, Ward County, ND, Wells County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 77 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2423 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
761 WWUS83 KBIS 060851 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 351 AM CDT Tue Oct 6 2020 ...RED FLAG WARNING CENTRAL AND MUCH OF WESTERN NORTH DAKOTA INCLUDING THE JAMES RIVER VALLEY THIS AFTERNOON AND EARLY EVENING... .Critical fire weather conditions are expected this afternoon and early evening across central and much of western North Dakota including the James River Valley. Northwest winds will gust to 45 mph, with relative humidity values dropping into the 20s. The gusty winds and low relative humidity values will combine with dry fuels resulting in rapid fire development should any fires occur. NDZ001>005-009>013-021>023-025-035>037-070100- /O.UPG.KBIS.FW.A.0006.201006T1700Z-201007T0100Z/ /O.NEW.KBIS.FW.W.0009.201006T1700Z-201007T0100Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder- Stutsman- 351 AM CDT Tue Oct 6 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL AND MUCH OF WESTERN NORTH DAKOTA INCLUDING THE JAMES RIVER VALLEY... The National Weather Service in Bismarck has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 8 PM CDT this evening. * WINDS...Sustained northwest to 30 mph with gusts to 45 mph. * RELATIVE HUMIDITY...As low as 20 percent. * AFFECTED AREA...Central and much of western North Dakota including the James River Valley. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. Those outdoors or working in agriculture fields should be mindful of any errant sparks that may start fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds and low relative humidity can contribute to extreme fire behavior. && $$ NDZ017>020-034-042-045>048-050-051-070100- /O.NEW.KBIS.FW.W.0009.201006T1700Z-201007T0100Z/ McKenzie-Dunn-Mercer-Oliver-Morton-Grant-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 351 AM CDT Tue Oct 6 2020 /251 AM MDT Tue Oct 6 2020/ ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL AND MUCH OF WESTERN NORTH DAKOTA INCLUDING THE JAMES RIVER VALLEY... The National Weather Service in Bismarck has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM MDT/ this evening. * WINDS...Sustained northwest to 30 mph with gusts to 45 mph. * RELATIVE HUMIDITY...As low as 20 percent. * AFFECTED AREA...Central and much of western North Dakota including the James River Valley. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. Those outdoors or working in agriculture fields should be mindful of any errant sparks that may start fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds and low relative humidity can contribute to extreme fire behavior. && $$
4 follow-up statements
357 WWUS83 KBIS 061442 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 942 AM CDT Tue Oct 6 2020 ...RED FLAG WARNING CENTRAL AND MUCH OF WESTERN NORTH DAKOTA INCLUDING THE JAMES RIVER VALLEY THIS AFTERNOON AND EARLY EVENING... .Critical fire weather conditions are expected this afternoon and early evening across central and much of western North Dakota including the James River Valley. Northwest winds will gust to 45 mph, with relative humidity values falling near 20 percent. The gusty winds and low relative humidity combined with dry fuels will result in rapid fire development should any fires occur. NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-070100- /O.CON.KBIS.FW.W.0009.201006T1700Z-201007T0100Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 942 AM CDT Tue Oct 6 2020 /842 AM MDT Tue Oct 6 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL AND MUCH OF WESTERN NORTH DAKOTA INCLUDING THE JAMES RIVER VALLEY... * WINDS...Northwest winds sustained near 30 mph with gusts to 45 mph. * RELATIVE HUMIDITY...As low as 20 percent. * AFFECTED AREA...Central and much of western North Dakota, including the James River Valley. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. Those outdoors or working in agriculture fields should be mindful of any errant sparks that may start fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds and low relative humidity can contribute to extreme fire behavior. && $$ Hollan
558 WWUS83 KBIS 061701 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 1201 PM CDT Tue Oct 6 2020 ...RED FLAG WARNING CENTRAL AND MUCH OF WESTERN NORTH DAKOTA INCLUDING THE JAMES RIVER VALLEY THIS AFTERNOON AND EARLY EVENING... .Critical fire weather conditions are expected this afternoon and early evening across central and much of western North Dakota including the James River Valley. Northwest winds will gust to 45 mph, with relative humidity values falling near 25 percent. The gusty winds and low relative humidity combined with dry fuels will result in rapid fire development should any fires occur. NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-070100- /O.CON.KBIS.FW.W.0009.000000T0000Z-201007T0100Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1201 PM CDT Tue Oct 6 2020 /1101 AM MDT Tue Oct 6 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL AND MUCH OF WESTERN NORTH DAKOTA INCLUDING THE JAMES RIVER VALLEY... * WINDS...Northwest winds sustained near 30 mph with gusts to 45 mph. * RELATIVE HUMIDITY...As low as 25 percent. * AFFECTED AREA...Central and much of western North Dakota, including the James River Valley. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. Those outdoors or working in agriculture fields should be mindful of any errant sparks that may start fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds and low relative humidity can contribute to extreme fire behavior. && $$ Hollan
325 WWUS83 KBIS 061955 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 255 PM CDT Tue Oct 6 2020 ...RED FLAG WARNING FOR CENTRAL AND MUCH OF WESTERN NORTH DAKOTA INCLUDING THE JAMES RIVER VALLEY THIS AFTERNOON AND EARLY EVENING... .Critical fire weather conditions remain possible this afternoon and early evening across central and much of western North Dakota including the James River Valley. Northwest winds could gust to 40 mph, with relative humidity values falling near 25 percent. The gusty winds and low relative humidity combined with dry fuels could result in rapid fire development should any fires occur. NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-070100- /O.CON.KBIS.FW.W.0009.000000T0000Z-201007T0100Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 255 PM CDT Tue Oct 6 2020 /155 PM MDT Tue Oct 6 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL AND MUCH OF WESTERN NORTH DAKOTA INCLUDING THE JAMES RIVER VALLEY... * WINDS...Northwest winds sustained near 25 mph with gusts to 40 mph. * RELATIVE HUMIDITY...As low as 25 percent. * AFFECTED AREA...Central and much of western North Dakota, including the James River Valley. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. Those outdoors or working in agriculture fields should be mindful of any errant sparks that may start fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds and low relative humidity can contribute to extreme fire behavior. && $$
898 WWUS83 KBIS 062039 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 339 PM CDT Tue Oct 6 2020 ...RED FLAG WARNING CANCELLED... .Although it is still breezy, cloud cover has limited the drop in relative humidity and the intensity of winds across the area late this afternoon. Some areas may near critical fire thresholds briefly late this afternoon, but widespread critical fire conditions are no longer expected. NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-062145- /O.CAN.KBIS.FW.W.0009.000000T0000Z-201007T0100Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 339 PM CDT Tue Oct 6 2020 /239 PM MDT Tue Oct 6 2020/ ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR WESTERN AND CENTRAL NORTH DAKOTA... The National Weather Service in Bismarck has cancelled the Red Flag Warning. Although it is still breezy, cloud cover has limited the drop in relative humidity and the intensity of winds across the area late this afternoon. Some areas may near critical fire thresholds briefly late this afternoon, but widespread critical fire conditions are no longer expected.. $$ AJ
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Oct 6, 12:24 AM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Oct 6, 12:24 AM CDT, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1224 AM CDT Tue Oct 6 2020 .UPDATE... Issued at 1220 AM CDT Tue Oct 6 2020 For late night update only change needed was to adjust for broken cloud cover which has spread a little further south than previously thought. Otherwise, going forecast looks good. UPDATE Issued at 949 PM CDT Mon Oct 5 2020 No significant changes for the late evening update. Adjusted sky cover a little based on latest satellite trends. Otherwise we did update sky and winds Tuesday based on latest model trends. Raised winds a little over the northwest and north central. Latest model guidance is near Wind Advisory criteria. Pretty good gradient winds, nice mix out afternoon with steep lapse rates and some subsidence in the lowest levels, but no strong pressure bubble and it looks like more clouds than sun north central into the northern JRV Tuesday afternoon which could inhibit mixing. Will let the overnight shift take a look at the latest guidance for the final decision. Either way it will be windy Tuesday late morning through the afternoon northwest and north central. It's possible we may need a wind advisory pretty much over the same area as the Red Flag Warning, and for pretty much the same timeframe. UPDATE Issued at 626 PM CDT Mon Oct 5 2020 No significant updates for the early evening update. Clear skies across western and central ND with mid and high clouds tracking southeast through southern Saskatchewan, moving into the north later this evening. Breezy northwest winds will diminish after 7-8 PM this evening, but will remain around 5-15 mph as they shift to the southwest ahead of another weak cold front that moves through the area Tuesday. && .SHORT TERM...(This evening through Tuesday) Issued at 303 PM CDT Mon Oct 5 2020 Overall breezy and generally dry conditions are expected through the short term, with elevated to critical fire danger. Breezy northwest winds continue this evening behind passage of a weak front this morning. Some wind speeds have approached advisory criteria, although they are not widespread enough to warrant one. Still sustained winds near 30 MPH and gusts near 40 MPH are possible through this evening. Meanwhile dry conditions could combine with these winds to bring near critical fire danger. Tonight, winds will diminish and low temperatures will remain mild with some passing clouds. Tuesday will see a couple weak fronts move across the area. This will reinforce the winds, and bring warming and dry conditions. The result is perhaps a critical fire weather day, especially across northern and central portions. As a result have issued a Fire Weather Watch for these area. See the fire weather discussion for more details. The later afternoon front could bring some clouds to the area and perhaps a sneaky shower. The confidence on this is low and is not currently in the forecast. Temperatures on Tuesday will be in the 70s for most areas, while winds gusts near 40 MPH remain possible. The highest winds look to come for northern, central, and eastern ND. Here near advisory winds are possible, although confidence was to low for a highlight at this point. .LONG TERM...(Tuesday night through Monday) Issued at 303 PM CDT Mon Oct 5 2020 Overall after some mild and breezy days to end the work week, a potentially active pattern may return to end the upcoming weekend. Through the work week we see weak to flat ridging across the area. Wednesday looks to be cooler from the mentioned fronts on Tuesday with highs in the 60s. The remainder of the week warms back into the 70s. Some breezy winds may be found in zonal flow through the rest of the week, especially Thursday. With warming temps, breezy winds, and dry conditions elevated fire danger may also continue through the work week. Saturday continues to be dry and mild under weak ridging. Sunday into Monday then sees the next potentially active period. A large trough looks to move into the area and bring our next widespread chances for precipitation. Early indications are this should be a warm system, that is not quite cool enough for snow. There are also early indications that this warmer system combined with amble shear and instability may bring about some late season thunderstorms. Still plenty of time to sort out the details, but overall limited below freezing temperatures, mild afternoon highs, and some active weather are possible during the extended. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1220 AM CDT Tue Oct 6 2020 Gusty west to northwest winds are expected on Tuesday. VFR conditions will prevail. && .FIRE WEATHER... Issued at 303 PM CDT Mon Oct 5 2020 ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING... Breezy winds and lowering RH could bring near critical fire conditions through this evening. Tuesday sees lower RH with continued breezy winds from passing frontal boundaries. The strongest winds look to come along, north, and east of the Missouri River. These areas are now in a Fire Weather Watch for Tuesday afternoon and evening. Southwest ND will see RH values in the 20s, however, at this point look to miss out on the winds. Have left them out of the watch despite the elevated fire danger. There is some concern a weak front in the afternoon could bring about some cloud cover on Tuesday, perhaps limiting somewhat the fire danger. Although winds and low RH are forecasted to be critical enough to warrant a Fire Weather Watch, with subsequent shifts evaluating the need to upgrade. The remainder of the week sees continued mild conditions with breezy winds at times. This could continue at least elevated fire danger worth monitoring for potential critical conditions. && .BIS WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from noon CDT today through this evening for NDZ001>005-009>013-021>023-025-035>037. && UPDATE...JJS SHORT TERM...Anglin LONG TERM...Anglin AVIATION...JJS FIRE WEATHER...Anglin
Hazardous weather outlook, Oct 6, 3:11 AM CDT, 40 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 311 AM CDT Tue Oct 6 2020 NDZ001>005-009>013-021>023-025-035>037-047-048-051-070815- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder- Stutsman-Logan-La Moure-Dickey- 311 AM CDT Tue Oct 6 2020 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Today and Tonight A Red Flag Warning and a Wind Advisory have been issued for this afternoon and early evening. See www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ017>020-034-042-045-046-050-070815- McKenzie-Dunn-Mercer-Oliver-Morton-Grant-Sioux-Emmons-McIntosh- 311 AM CDT Tue Oct 6 2020 /211 AM MDT Tue Oct 6 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight A Red Flag Warning has been issued for this afternoon and early evening. See www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ031>033-040-041-043-044-070815- Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 211 AM MDT Tue Oct 6 2020 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...Today and Tonight Gusty west to northwest winds and low relative humidity values will result in near critical fire weather conditions this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 3:21 AM CDT | Wind Advisory | BIS | Bottineau, Burke, Burleigh, Dickey, Divide, Foster and 12 more | 12 hr |
Nearby
Red Flag Warnings in North Dakota, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.